Tags

Type your tag names separated by a space and hit enter

VISION LOSS IN A PATIENT WITH PRIMARY PULMONARY HYPERTENSION AND LONG-TERM USE OF SILDENAFIL.

Abstract

PURPOSE

To describe a case of bilateral, asymmetrical outer macular atrophy in a patient with pulmonary hypertension treated with long-term sildenafil (Revatio).

METHODS

Case report with fundus photography, spectral domain optical coherence tomography, fundus autofluorescence, and fluorescein angiography imaging.

RESULTS

A 32-year-old African American woman with a history of primary pulmonary hypertension and 5-year history of oral sildenafil (Revatio) use presented with decreasing central vision in her left eye. She reported a decline in central vision in the left eye that started 1 month after treatment initiation and progressed until discontinuation 5 years later. Visual acuity was 20/20 in the right eye and 20/100 in the left eye. Fundus photography revealed retinal pigment epithelial mottling and atrophy in the right eye and parafoveal retinal pigment epithelial mottling and atrophy in a ring-like configuration of the left eye. Optical coherence tomography demonstrated outer retinal irregularity in the right eye and disrupted outer retina involving the external limiting membrane, inner segment/outer segment junction, and the retinal pigment epithelium in the left eye; no choroidal thickening was observed. Fundus autofluorescence showed mild hypoautofluorescence in the foveal center with an irregular autofluorescence pattern in the parafovea of the left eye. Fluorescein angiography revealed capillary dropout with pinpoint hyperfluorescence and leakage in the far periphery bilaterally. A window defect was also observed in the foveal center of the left eye.

CONCLUSION

Sildenafil and other PDE5 inhibitors have been associated with several ocular side effects. However, this is the first report in the literature of outer macular atrophy in a patient with pulmonary hypertension and long-term use of oral sildenafil. All patients with long-term use of sildenafil should be educated on the risk of potential visual adverse effects.

Links

  • Publisher Full Text
  • Authors+Show Affiliations

    ,

    *Baylor College of Medicine, Houston, Texas; and †Cullen Eye Institute, Baylor College of Medicine-Department of Ophthalmology, Houston, Texas.

    Source

    MeSH

    Adult
    Familial Primary Pulmonary Hypertension
    Female
    Humans
    Macula Lutea
    Phosphodiesterase 5 Inhibitors
    Retinal Degeneration
    Sildenafil Citrate
    Vision, Low

    Pub Type(s)

    Case Reports
    Journal Article

    Language

    eng

    PubMed ID

    27355186

    Citation

    Sajjad, Ahmar, and Christina Y. Weng. "VISION LOSS in a PATIENT WITH PRIMARY PULMONARY HYPERTENSION and LONG-TERM USE of SILDENAFIL." Retinal Cases & Brief Reports, vol. 11, no. 4, 2017, pp. 325-328.
    Sajjad A, Weng CY. VISION LOSS IN A PATIENT WITH PRIMARY PULMONARY HYPERTENSION AND LONG-TERM USE OF SILDENAFIL. Retin Cases Brief Rep. 2017;11(4):325-328.
    Sajjad, A., & Weng, C. Y. (2017). VISION LOSS IN A PATIENT WITH PRIMARY PULMONARY HYPERTENSION AND LONG-TERM USE OF SILDENAFIL. Retinal Cases & Brief Reports, 11(4), pp. 325-328. doi:10.1097/ICB.0000000000000355.
    Sajjad A, Weng CY. VISION LOSS in a PATIENT WITH PRIMARY PULMONARY HYPERTENSION and LONG-TERM USE of SILDENAFIL. Retin Cases Brief Rep. 2017;11(4):325-328. PubMed PMID: 27355186.
    * Article titles in AMA citation format should be in sentence-case
    TY - JOUR T1 - VISION LOSS IN A PATIENT WITH PRIMARY PULMONARY HYPERTENSION AND LONG-TERM USE OF SILDENAFIL. AU - Sajjad,Ahmar, AU - Weng,Christina Y, PY - 2016/6/30/pubmed PY - 2018/1/6/medline PY - 2016/6/30/entrez SP - 325 EP - 328 JF - Retinal cases & brief reports JO - Retin Cases Brief Rep VL - 11 IS - 4 N2 - PURPOSE: To describe a case of bilateral, asymmetrical outer macular atrophy in a patient with pulmonary hypertension treated with long-term sildenafil (Revatio). METHODS: Case report with fundus photography, spectral domain optical coherence tomography, fundus autofluorescence, and fluorescein angiography imaging. RESULTS: A 32-year-old African American woman with a history of primary pulmonary hypertension and 5-year history of oral sildenafil (Revatio) use presented with decreasing central vision in her left eye. She reported a decline in central vision in the left eye that started 1 month after treatment initiation and progressed until discontinuation 5 years later. Visual acuity was 20/20 in the right eye and 20/100 in the left eye. Fundus photography revealed retinal pigment epithelial mottling and atrophy in the right eye and parafoveal retinal pigment epithelial mottling and atrophy in a ring-like configuration of the left eye. Optical coherence tomography demonstrated outer retinal irregularity in the right eye and disrupted outer retina involving the external limiting membrane, inner segment/outer segment junction, and the retinal pigment epithelium in the left eye; no choroidal thickening was observed. Fundus autofluorescence showed mild hypoautofluorescence in the foveal center with an irregular autofluorescence pattern in the parafovea of the left eye. Fluorescein angiography revealed capillary dropout with pinpoint hyperfluorescence and leakage in the far periphery bilaterally. A window defect was also observed in the foveal center of the left eye. CONCLUSION: Sildenafil and other PDE5 inhibitors have been associated with several ocular side effects. However, this is the first report in the literature of outer macular atrophy in a patient with pulmonary hypertension and long-term use of oral sildenafil. All patients with long-term use of sildenafil should be educated on the risk of potential visual adverse effects. SN - 1937-1578 UR - https://www.unboundmedicine.com/medline/citation/27355186/VISION_LOSS_IN_A_PATIENT_WITH_PRIMARY_PULMONARY_HYPERTENSION_AND_LONG_TERM_USE_OF_SILDENAFIL_ L2 - http://Insights.ovid.com/pubmed?pmid=27355186 DB - PRIME DP - Unbound Medicine ER -